Using The Pill Could Cause Female Sexual Dysfunction
Written by Jane Tucker| Friday, 07 May 2010| There is 1 comment
A new study which looked at over 1,000 female medical students from Germany has proven that the use of birth control pills and other types of hormonal contraception puts them at a high risk of suffering from low levels of sexual desire and problems with arousal. It is well known that birth control pills can have an effect on the levels of testosterone in women.
Many people think that testosterone is only required for men but in fact is an essential part of the process required to stimulate sexual desire in women and also to regulate the blood flow to their genitals.
The research which was done by Dr. Irwin Goldstein from the Alvarado Hospital, University of California will be of great interest to the estimated 300 million women who use the pill around the world. In fact Dr Goldstein said that messing around with your sex steroid hormones meant that you were gambling with your sex life. The research was done by getting the women to fill in online Female Sexual Function Index questionnaires which consisted of nineteen questions that centered around orgasm, desire, arousal problems, satisfaction, lubrication and pain.
Results showed that the women who were in the lowest risk factor for female sexual dysfunction were those women who used no contraception, condoms or intrauterine methods as opposed to hormonal contraception methods.
Professor Alfred Mueck from the Centre of Women's Health based at the University of Tuebingen explained that there was definitely an association between the pill and differing levels of hormones but he did say that the result did not prove cause and effect and were only an association.
The research which appears in the Journal of Sexual Medicine didn't look at whether different dosages or formulations of hormonal contraception were more or less likely to cause female sexual dysfunction.
At present the only prescription medication available in the United Kingdom to treat female sexual problems is the drug Intrinsa.